Louisiana, 2010Flash Flood in Louisiana, August 29, 2010
August 29, 2010 · NWS LCH · 1 event in 1 county or zone
Thunderstorms repeatedly developing and moving across the same areas of western Rapides Parish caused flash flooding near the Alexandria International Airport. Five homes were reportedly flooded.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms repeatedly developing and moving across the same areas of western Rapides Parish caused flash flooding near the Alexandria International Airport. Five homes were reportedly flooded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 28, 7:52 PM CST, 6 hours 8 minutes earlier.
Area forecast discussion, Aug 28, 7:52 PM CST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
852 PM CDT SAT AUG 28 2010
.DISCUSSION...
A FEW CHANGES TO THE FORECAST MADE THIS EVENING...THE WEAK LOW
(SEE MARINE DISCUSSION BELOW)...WILL MOVE SLOWLY NW AND FURTHER
INLAND...GRADUALLY WEAKENING AND OPENING UP BACK INTO AN OPEN
TROF. NEITHER THE GFS OR NAM HAS SHOWN THIS FEATURE CORRECTLY THIS
AFTERNOON...WITH BOTH OF THEM SHOWING THE LOW TOO FAR WEST AND THE
PRECIP TOO FAR EAST. ONLY OUR LOCAL LCH WRF MODEL HAS CORRECTLY
INITIALIZED THIS FEATURE...AND WILL BE GOING WITH IT FOR THE
UPDATE. AS THIS LOW MOVES INLAND TONIGHT...THE FOCUS FOR SCT/NUM
SHRA/TSRA WILL GRADUALLY MOVE INLAND OVER SC AND C LA. THUS INCREASED
THE POPS TO 60% OVERNIGHT INTO SUN MORNING ACROSS THIS REGION.
FURTHER W...RE-ADJUSTED THE POPS TO 40% FOR THE REMAINDER OF SW
LA...AND 20% FOR SE TX OVERNIGHT. LOOKS LIKE THE HEAVIEST
RAINFALL OVER 5 INCHES WILL REMAIN ACROSS THE COASTAL WATERS AND
VERMILION AND ATCHAFALAYA BAYS. HOWEVER...WORDED LOCALLY HEAVY
RAINFALL FOR THE C AND SC LA ZONES.
DML
&&
.MARINE...
THE AREA OF LOW PRESSURE IS ALONG COASTAL VERMILION PARISH THIS
EVENING...WITH THE STRONGEST PRESSURE GRADIENT REMAINING FROM
INTRACOASTAL CITY EASTWARD...PRODUCING SCA CONDITIONS.
EARLIER...HAD A CLUSTER OF THUNDERSTORMS THAT REALLY WRAPPED UP
INTO A VERY LARGE MESO-CYCLONE/WATERSPOUT AND PASSED OVER SEVERAL
OIL AND GAS PRODUCTION PLATFORMS...REGISTERING WIND GUSTS RANGING
FROM 70 TO 120 MPH AROUND 35-45 NM S OF BURNS POINT (COASTAL ST.
MARY PARISH).
&&
.PREV DISCUSSION... /ISSUED 657 PM CDT SAT AUG 28 2010/
AVIATION...
LOW OVER COASTAL SOUTHWEST LOUISIANA IS EXPECTED TO MOVE TO MOVE
SLOWLY TO THE NORTH OVER THE NEXT 24 HOURS. THIS WILL CREATE
PROBLEMS FOR LFT/ARA AND AEX THROUGH THE OVERNIGHT HOURS AS
SHOWERS WILL MOVE ACROSS THEIR AREA OF OPERATIONS WILL CLOUDS
LOWERING CEILING AND SHWRS DROPPING VSBY AT TIME. TAFS WILL
REFLECT THESE ISSUES. STORMS ATTM OVER SW LA AND SE TX ARE MOVG TO
THE WEST.
PREV DISCUSSION... /ISSUED 411 PM CDT SAT AUG 28 2010/
SYNOPSIS...
SATELLITE AND SFC OBS INDICATE AN AREA OF LOW PRESSURE LOCATED OFF
THE SOUTHERN LOUISIANA COAST. SFC WINDS HAVE BEEN RANGING FROM 10
TO 20 KNOTS OVER MUCH OF THE COASTAL WATERS WITH HIGHER
GUSTS...ALTHOUGH A FEW SITES SOUTH OF THE LOWER ATCHAFALAYA RIVER
HAVE INDICATED WINDS BETWEEN 20 AND 30 KNOTS OVER THE PAST FEW
HOURS. SHOWERS AND THUNDERSTORMS HAVE BEEN CLUSTERED OVER THE
EASTERN COASTAL WATERS THROUGHOUT THE DAY...WITH ONLY SCATTERED
SHOWERS ELSEWHERE.
DISCUSSION...
THE SFC LOW IS EXPECTED TO DRIFT NORTHWEST TONIGHT...MOVING INLAND
ON SUNDAY WITH ONSHORE FLOW DEVELOPING. DEEP MOISTURE WILL REMAIN
OVER THE AREA...AND EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP AGAIN ON SUNDAY...WITH THE HIGHEST CHANCES OVER THE
EASTERN ZONES. RAINFALL TOTALS AROUND ONE INCH ARE EXPECTED OVER
SOUTHERN LOUISIANA THROUGH SUNDAY AND WITH THE HEAVIEST RAIN
REMAINING OFFSHORE TODAY...HAVE OPTED NOT TO ISSUE A FLASH FLOOD
WATCH FOR THIS AREA. HOWEVER...A FEW ISOLATED AREAS COULD SEE
HEAVY RAINFALL AND LOCALIZED HIGHER AMOUNTS MAY BE POSSIBLE.
LITTLE CHANGE TO THE FORECAST FOR THE UPCOMING WEEK. MOIST SOUTHERLY
FLOW IS EXPECTED TO PREVAIL AND WITH A WEAKNESS ALOFT...A DAILY
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE.
TEMPERATURES ARE EXPECTED TO RUN NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH THE WORKWEEK.
MARINE...
AN AREA OF LOW PRESSURE CENTERED ABOUT 30 NM SOUTH OF MARSH
ISLAND IS FORECAST TO CONTINUE MOVING SLOWLY NORTHWEST AND INLAND
OVER SOUTHERN LOUISIANA TONIGHT. RECENT OBSERVATIONS FROM SITES
30 TO 40 NM SOUTH OF THE LOWER ATCHAFALAYA RIVER HAVE INDICATED
SUSTAINED WINDS BETWEEN 20 AND 30 KNOTS WITH HIGHER GUSTS. STRONG
WINDS ARE EXPECTED TO PERSIST OVER THE COASTAL WATERS EAST OF
INTRACOASTAL CITY THROUGH THE EVENING...THEN DIMINISHING LATE
TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
ALSO ACCOMPANY THE LOW. AS THIS SYSTEM MOVES INLAND...A PREVAILING
ONSHORE FLOW WILL DEVELOP AND PERSIST THROUGH THE MIDDLE OF NEXT
WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 75 91 77 92 77 / 40 40 30 40 20
KBPT 75 91 77 92 78 / 40 30 30 40 20
KAEX 72 90 75 92 73 / 60 60 20 30 20
KLFT 75 90 77 91 75 / 60 60 30 40 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY, LA OUT 20 NM...WATERS FROM LOWER
ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM
20 NM TO 60 NM.
SMALL CRAFT EXERCISE CAUTION UNTIL 1 AM CDT SUNDAY FOR THE
FOLLOWING ZONES: COASTAL WATERS FROM INTRACOASTAL CITY TO
CAMERON, LA OUT 20 NM...VERMILION BAY...WATERS FROM
INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM
TO 60 NM.
&&Hazardous weather outlook, Aug 28, 5:11 AM CST, 20 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
611 AM CDT SAT AUG 28 2010
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-291115-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
611 AM CDT SAT AUG 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A WEAK AREA OF LOW PRESSURE OVER THE NORTHERN GULF ABOUT 60 NM
SOUTH OF PECAN ISLAND IS FORECAST TO CONTINUE SLOWLY MOVING TO THE
NORTHWEST TODAY...MOVING INLAND ACROSS SOUTHERN LOUISIANA TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG
AND EAST OF THE LOW...PRIMARILY ACROSS THE LOWER ATCHAFALAYA
BASIN. ALTHOUGH WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED...TRAINING
OF CELLS COULD RESULT IN LOCALLY HEAVY RAINFALL TOTALS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ONCE THE LOW MOVES INLAND...A PREVAILING LIGHT TO MODEST
SOUTHEAST FLOW IS EXPECTED TO PERSIST THROUGH THE UPCOMING
WEEK...WITH DAILY CHANCES OF MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ430-432-435-450-452-455-470-472-475-291115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
611 AM CDT SAT AUG 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
A WEAK AREA OF LOW PRESSURE OVER THE NORTHERN GULF ABOUT 60 NM
SOUTH OF PECAN ISLAND IS FORECAST TO CONTINUE SLOWLY MOVING TO THE
NORTHWEST TODAY...MOVING INLAND ACROSS SOUTHERN LOUISIANA TONIGHT. WIND
TO THE NORTH AND EAST OF THE SFC LOW...MAINLY OVER THE WATERS EAST
OF CAMERON...WILL BE SUSTAINED BETWEEN 15 TO 20 KNOTS...WITH
HIGHER GUSTS. WIND GUSTS IN AND NEAR SHOWERS AND THUNDERSTORMS MAY
EXCEED 30 KNOTS. SMALL CRAFT SHOULD EXERCISE CAUTION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ONCE THE LOW MOVES INLAND...A PREVAILING LIGHT TO MODEST SOUTHEAST
FLOW IS EXPECTED TO PERSIST THROUGH THE UPCOMING WEEK...WITH DAILY
CHANCES OF MAINLY OVERNIGHT AND EARLY MORNING SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
13
Flash Flood, Rapides
- When
- August 29, 2:00 AM CST to 6:00 AM CST
- Where
- Rapides County, 1.98 mi WNW of Weil to 0.63 mi SW of Weil
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 31.330, -92.601
Rapides Parish Emergency Management reported 5 homes were flooded on Cooper Road and Schoolhouse Road west of Alexandria International Airport, with Bayou Rapides Road, Cooper Road, and Schoolhouse Road reportedly underwater. Several of the flooded homes received sandbags for protection from floodwaters. The Alexandria Airport ASOS measured 2.83 inches of rain in one hour between 516 AM CDT and 616 AM CDT, and a rainfall total of 5.28 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Virginia, August 29, 20101 death · 1 injured · 1 event
- Flash Flooding in Louisiana, August 29, 2010$20,000 · 2 events
- Hail in Montana, August 29, 20101.75 in hail · 7 events
- Hail and Damaging Wind in South Dakota, August 29, 2010$1,000 · 52 kt wind · 2 events
- Damaging Wind in Wyoming, August 29, 201055 kt wind · 1 event
- Damaging Wind in Arizona, August 29, 2010$5,000 · 60 kt wind · 1 event
- Damaging Wind in Texas, August 29, 2010$3,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257958.